Virginia, 2011

Tornado in Virginia, September 5, 2011

September 5, 2011 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm in advance of a cold front produced a weak tornado across portions of central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm in advance of a cold front produced a weak tornado across portions of central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 5, 3:49 PM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Sep 5, 3:49 PM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
449 PM EDT MON SEP 5 2011

.SYNOPSIS...
A COLD FRONT WILL MOVE INTO NORTHERN VIRGINIA THIS EVENING THEN
STALL ACROSS CENTRAL VIRGINIA LATE TONIGHT. MEANWHILE...MOISTURE
ASSOCIATED WITH THE REMNANTS OF TROPICAL SYSTEM LEE WILL STREAM
NORTHEAST ALONG THE FRONT AND INTO THE AREA THROUGH THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
TRPLCL MSTR ASSCTD WITH WITH LEE INTERACTS WITH FRNTL BNDRY THEN
BECOMES STALLED ACROSS THE FA LATE TONITE. WENT WITH A FLOOD WATCH
ACROSS THE WRN PIEDMONT CNTYS (FF GUID IS 2-3 INCHES PER HR AND
THESE CNTYS HAD THE LEAST AMT OF RNFL DRNG IRENE). STORM TOTAL
BTWN 2-4 INCHES ACROSS THE WRN PIEDMONT IS FORECASTED SO EXCESSIVE
RUNOFF WILL BE THE MAIN THREAT. FTHR E AND ALONG THE BNDRY IS
WHERE 1-3 INCHES OF RAIN IS XPCTD INCLUDING THE I95 CORRIDOR.
CONFIDENCE NOT AS HIGH FOR A FLOOD WATCH HERE...SO DECIDED TO HOLD
OFF FOR NOW ALTHOUGH LATER SHIFTS MAY NEED TO ADD ANTHR ROW OF
CNTYS TO THE E IF THE BNDRY DROPS FRTHR S&E THAN XPCTD. 1-2 INCHES
XPCTD ALONG THE COAST. PUSHED BACKED THE "HEAVY RAINFALL" THREAT
UNTIL AFTER MIDNIGHT AS THAT IS WHEN THE GREATEST OMEGA OVERSPREADS
THE RGN. LTST SUITE OF MODELS HAS FRNTL BNDRY ENTRG NWRN CNTYS
LATE THIS EVENING THEN STALLING NR A SBY-RIC-FVX LINE BY 12Z TUE.
ABUNDANT MSTR WILL STREAM ALONG AND N OF THIS BNDRY WHILE S OF IT
REMAINS IN THE WRM SCTR WITH PCPN BEING MORE SCT AND CONVECTIVE IN
NATURE. LOWS M60S NWRN CNTYS (ON COOL SIDE OF BNDRY) TO L-M70S
SERN CSTL AREAS.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
CHALLENGING FCST ON TUE AS STALLED FRNTL BNRDY BISECTS FA NE-SW
ALLOWING FOR A VARIETY OF WX CNDTNS. N OF BNDRY (SBY-RIC-FVX LINE)
IS WHERE IT WILL BE CLDY WITH WDSPRD PCPN MOST OF THE DAY (PSBLY
HVY AT TIMES DUE TO THE TRPLCL MSTR FEED). S OF THE BNDRY IS WHERE
IT MAY GET INTERESTING LATE IN THE DAY. APPEARS A DIFFERENTIAL
HTNG BNDRY SETS UP ALLOWING FOR ADDNTL HTNG TO OCCUR ACROSS THE
SERN HALF OF FA. THIS HTNG COMBINED WITH SOME LL INSTAB MAY RESULT
IN A THREAT OF STRNG TO PSBLY SVR TSTRMS (ALTHOUGH SPC DOES NOT
INCLUDE FA IN SLGHT RISK ATTM). TMPS TRICKY DUE TO BNDRY LCTN.
HIGHS ARND 70 NWRN CNTYS RANGING TO M-U80S ACROSS SERN VA/NE NC.

PCPN CHC CONT TUE NITE AS SFC LOW DRIFTS N INTO KY WITH ASSCTD
FRNTL BNDRYS LINGERING ACROSS THE AREA. AGAIN...HIGHEST POPS
ACROSS NRN AND WRN CNTYS. LOWS U60S-M70S.

FRNTL BNDRYS PUSH E WITH BEST LIFT SHFTG N & W OF FA WED. UPR LVL
LOW WILL BE SLOW TO MOVE N WITH MODELS KEEPING IT ACROSS THE KY/OHIO
VLLY THRU THURSDAY. SVRL TROFS WILL ROTATE ARND THIS FTR RESULTING
IN A CONTG CHC FOR SHWRS/TSTRMS EACH DAY...ALTHOUGH WDSPRD PCPN NOT
XPCTD. WILL CONT WITH CHC POPS FOR NOW. REMAINING WRM AND HUMID AS
TRPLCL AIRMASS REMAINS IN PLACE. HIGHS EACH DAY L-M80S. LOWS M60S-
L70S.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AN UPPER LOW WILL LINGER OVER THE OHIO VALLEY LATE IN THE WEEK INTO
THE WEEKEND. MEANWHILE...HURRICANE KATIA IS EXPECTED TO ROTATE
AROUND THE SUBTROPICAL RIDGE AND REMAIN WELL OFF THE COAST BRINGING
ONLY COASTAL HAZARDS (HIGH SWELL AND INCREASED RIP CURRENT THREAT)
EARLY IN THE PERIOD...WHICH IS DISCUSSED FURTHER IN THE MARINE
SECTION. A MAINLY AFTERNOON/EVENING CHANCE OF SHOWERS AND
THUNDERSTORMS IS EXPECTED DURING THE LATER PORTION OF THE
WEEK...BEFORE DIMINISHING FOR THE WEEKEND AS THE UPPER LOW SLOWLY
FILLS AND WEAKENS. HIGH TEMPERATURES ARE GENERALLY EXPECTED TO BE IN
THE MID 80S FRIDAY AND SATURDAY...AND THEN TRENDING A FEW DEGREES
COOLER LATER IN THE WEEKEND AS AN AREA OF HIGH PRESSURE BUILDS IN
BEHIND A WEAK COLD FRONT.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
BKN-OVC MID/HIGH CLOUDS WILL PERSIST THROUGH THIS LABOR DAY WITH
S-SW WNDS 10-15 KT. WIDELY SCT SHOWERS WILL AFFECT THE REGION THRU
THE AFTN/EVENING...AND EVENTUALLY KSBY TOWARD LATE EVENING INTO
THE OVERNIGHT. TEMPO MVFR CONDS MAY OCCUR WITH SOME OF THE SHOWERS
BUT PREDOMINATE VFR CONDS EXPECTED. CLOUDS WILL LOWER AND THICKEN
DURING THE OVERNIGHT WITH INCREASING CHC OF RAIN.

OUTLOOK...MVFR/IFR CONDITIONS MAY OCCUR AT ANY OF THE TAF SITES
TUESDAY AS A COLD FRONT STALLS ACROSS THE REGION AND PCPN INCREASES.
SHOWERS AND TSTMS WILL REMAIN IN THE FCST THROUGH THE END OF THE WEEK.

&&

.MARINE...
A PERIOD OF ACTIVE MARINE WEATHER IS EXPECTED THROUGHOUT MUCH OF
THE WEEK. THE LATEST SURFACE ANALYSIS HAS A LOW PRESSURE SYSTEM
PRESENTLY OVER THE DEEP SOUTH (FORMER TROPICAL STORM LEE) WITH A
FRONTAL BOUNDARY EXTENDING NE TOWARD NORTHERN NEW ENGLAND. THIS
FRONT WILL SLOWLY INCH SE OVERNIGHT PRODUCING A MINIMAL SOUTHERLY
SURGE OVER THE BAY. AT THIS POINT SCA CONDITIONS MAY BE REACHED
BRIEFLY...BUT THE DURATION IS NOT EXPECTED TO BE LONG ENOUGH TO
HOIST A FLAG AT THIS TIME. OTHERWISE...SEAS ARE EXPECTED TO REACH
5 FT IN THE NORTHERN ZONES HENCE THE INHERITED SCA REMAINS ON
TRACK.

THE FRONT WILL REACH THE NORTHERN MID ATLANTIC COAST TUESDAY...AND
THEN LIFT BACK TO THE NORTHWEST TUESDAY NIGHT AND WEDNESDAY BEFORE
DISSIPATING. MEANWHILE...THE REMNANT LOW PRESSURE SYSTEM WILL
SETTLE AND DISSIPATE OVER THE OHIO VALLEY. ANOTHER PERIOD OF
MARGINAL SCA CONDITIONS ARE POSSIBLE OVER THE BAY TUESDAY NIGHT.

HURRICANE KATIA THEN PASSES WELL OFF THE COAST WEDNESDAY THROUGH
FRIDAY BRINGING THE POTENTIAL FOR SEAS UP TO 10 FT OUT NEAR 20 NM.
SEAS WILL INITIALLY STRUGGLE TO REACH SCA FOR THE SOUTHERN ZONES
TONIGHT...BUT NO ADJUSTMENTS WERE MADE TO THE START TIME GIVEN
THAT SEAS SHOULD EASILY ECLIPSE CRITERIA DURING THIS TIME PERIOD.
CONFIDENCE IS RATHER HIGH...SO THE SCA WAS EXTENDED THROUGH
FRIDAY. THE MOUTH OF THE BAY MAY EVENTUALLY NEED AN SCA AS WELL.

AN ELEVATED RIP CURRENT RISK (MOST LIKELY HIGH) IS EXPECTED TO
CONTINUE OVER THE NEXT SEVERAL DAYS WITH ONSHORE FLOW THROUGH MID
WEEK AND LARGER LONG PERIOD SWELL LATER IN THE WEEK.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...FLOOD WATCH FROM MIDNIGHT EDT TONIGHT THROUGH LATE TUESDAY
     NIGHT FOR VAZ048-049-060>062-065>069.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT FRIDAY FOR ANZ650-652-654-
     656-658.

&&

SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...MPR
LONG TERM...AJZ
AVIATION...JEF
MARINE...AJZ
Hazardous weather outlook, Sep 5, 4:44 PM EST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
544 PM EDT MON SEP 5 2011

VAZ048-049-060>062-065>069-062145-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
544 PM EDT MON SEP 5 2011

...FLOOD WATCH IN EFFECT FROM MIDNIGHT EDT TONIGHT THROUGH LATE
TUESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA AND
THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TUESDAY
AND WEDNESDAY. RAINFALL AMOUNTS THROUGH WEDNESDAY ARE EXPECTED TO
AVERAGE 3 TO 4 INCHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ063-064-070>076-079>083-087-088-062145-
HANOVER-CAROLINE-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-
ESSEX-WESTMORELAND-RICHMOND-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GREENSVILLE-SUSSEX-
544 PM EDT MON SEP 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA AND THE NORTHERN NECK
OF VIRGINIA.

.DAY ONE...TONIGHT.

SHOWERS MAY PRODUCE LOCALLY HEAVY RAINFALL AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TUESDAY
AND WEDNESDAY. RAINFALL AMOUNTS THROUGH WEDNESDAY ARE EXPECTED TO
AVERAGE 2 TO 3 INCHES...WITH LOCALLY HIGHER AMOUNTS POSSIBLE...
ESPECIALLY ALONG AND WEST OF INTERSTATE 95.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>024-NCZ012>016-030>032-VAZ077-078-084>086-089>097-062145-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-NORTHAMPTON NC-
HERTFORD-GATES-PASQUOTANK-CAMDEN-BERTIE-CHOWAN-PERQUIMANS-
NORTHUMBERLAND-LANCASTER-GLOUCESTER-MIDDLESEX-MATHEWS-SURRY-
JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
544 PM EDT MON SEP 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...INTERIOR SOUTHEAST VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
TUESDAY AND WEDNESDAY. RAINFALL AMOUNTS THROUGH WEDNESDAY ARE
EXPECTED TO AVERAGE 1 TO 2 INCHES...WITH LOCALLY HIGHER AMOUNTS
POSSIBLE. IN ADDITION...A FEW STRONG THUNDERSTORMS CONTAINING
GUSTY WINDS AND HAIL WILL BE POSSIBLE ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ025-NCZ017-102-VAZ098>100-062145-
MARYLAND BEACHES-INLAND CURRITUCK-OUTER BANKS CURRITUCK-
VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
544 PM EDT MON SEP 5 2011

...HIGH RIP CURRENT RISK IN EFFECT THROUGH TUESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...SOUTH HAMPTON ROADS VIRGINIA AND THE
EASTERN SHORE OF VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
TUESDAY AND WEDNESDAY. RAINFALL AMOUNTS THROUGH WEDNESDAY ARE
EXPECTED TO AVERAGE 1 TO 2 INCHES...WITH LOCALLY HIGHER AMOUNTS
POSSIBLE. IN ADDITION...A FEW STRONG THUNDERSTORMS CONTAINING
GUSTY WINDS AND HAIL WILL BE POSSIBLE ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ650-652-654-656-658-062145-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
544 PM EDT MON SEP 5 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>634-062145-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
544 PM EDT MON SEP 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY AND CURRITUCK SOUND.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Sterling radar (KLWX), 131 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Fluvanna

When
September 5, 5:05 PM EST to 5:07 PM EST
Where
Fluvanna County, 1.76 mi NW of Bybee to 2.14 mi NNW of Bybee
Rating
EF0
Path length
0.88 mi
Path width
100 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
37.940, -78.200

Tornado (EF0) initially touched down along State Route 613 just southwest of Bybee Baptist Church. It then tracked northeast along Route 613, moving over the church before crossing State Route 607 before lifting in a wooded field. Numerous large limbs were snapped off trees with two trees downed, one at the church and the second fell across State Route 607. The church also had some minor damage to the steeple and roof. Winds with the tornado were estimated in the 60 to 70 mph range.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyThe tornado archive for Virginia, 2011Warnings in Virginia, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348544.